Hail, Wadena
- When
- May 7, 2:30 PM CST
- Where
- Wadena County, Wadena
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.450, -95.130
Thunderstorms flared up in the afternoon across west central Minnesota, near a cold front. Large hail fell southeast of Henning, in Otter Tail County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms flared up in the afternoon across west central Minnesota, near a cold front. Large hail fell southeast of Henning, in Otter Tail County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 2:22 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 322 PM CDT WED MAY 7 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 226 PM CDT WED MAY 7 2014 FORECAST CHALLENGE CONCERNS RAIN CHANCES AND THUNDERSTORM POTENTIAL. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD AND WILL USE BLEND. SHORT WAVE LIFTING NE THROUGH WESTERN ND INTERACTING WITH SFC INVERTED TROUGH TO PRODUCE INCREASING AREA OF -RA. BEST COVERAGE WILL BE NORTH OF I94 AND AREA WILL LIFT NE THROUGH THE EVENING. MAINTAINED CATEGORICAL POPS THIS AREA THROUGH THE EARLY EVENING. FARTHER SE CONVECTION ONGOING ALONG FRINGE OF STEEP MID LEVEL LAPSE RATES FROM E CENTRAL/NE SD INTO WEST CENTRAL/SW MN. NEGATIVE SHOWALTER INDICES AND AROUND A 1000 J/KG OF ELEVATED CAPE MAKING FOR MARGINALLY SEVERE STORM POTENTIAL. THESE STORMS PROPAGATING NE AND CLIPPING FAR SE CORNER OF THE FA. AREA OF CONVECTION SHOULD GRADUALLY SHIFT EAST THIS EVENING AS LOW LEVEL JET FOCUSES MORE INTO EASTERN MN. AS WAVE LIFTS NE AND SURFACE LOW REFORMS OVER THE CENTRAL PLAINS COULD SEE A BREAK IN RAINFALL AFTER MIDNIGHT. CLOUD COVER WILL HOLD TEMPERATURES UP ESPECIALLY ACROSS SE ND IN WARMER AIR. SURFACE LOW ASSOCIATED WITH MAIN WAVE WILL LIFT FROM NEBRASKA NE TO SW MN BY EVENING. ALL MODELS SHOWING RESPECTABLE AREA OF RAIN WRAPPING AROUND LOW ACROSS MOST OF THE FA IN ZONE OF INCREASING FRONTOGENETIC FORCING. WILL MAINTAIN HIGH POPS OVER AL BUT FAR NW CORNER THROUGH THE DAY. AIR MASS REMAINS UNSTABLE ALONG WITH AVAILABLE CAPE ALONG INVERTED TROUGH WHICH WILL THEN BE LOCATED ACROSS THE FAR EASTERN FA. THUS WILL NEED TO MONITOR FOR STRONG STORM DEVELOPMENT ACROSS THE E-SE AGAIN TOMORROW. WITH BAROCLINIC ZONE OVER THE FORECAST AREA COULD SEE WIDE RANGE IN MAXIMUM TEMPERATURES DEPENDING ON DEGREE OF CLOUD COVER. AS SFC LOW LIFTS NE INTO THE WESTERN GREAT LAKES THURSDAY NIGHT RAIN SHOULD END FROM WEST TO EAST CONFINED TO AREAS EAST OF THE RIVER BY FRIDAY MORNING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 226 PM CDT WED MAY 7 2014 RAIN SHOULD CONTINUE SHIFT EAST FRIDAY AS SURFACE HIGH BUILDS INTO THE FA. WITH POTENTIAL SOLAR COULD SEE TEMPERATURES RECOVER CLOSE TO SEASONAL AVERAGES. NEXT SHORT WAVE WILL AFFECT FA SATURDAY AND MAINTAIN POPS MAINLY ACROSS SW HALF OF FA. TEMPERATURES CONTINUE TO LOOK CLOSE TO SEASONAL VALUES. SATURDAY NIGHT THROUGH WEDNESDAY...ABOUT THE ONLY THING THE 12 UTC GFS/ECMWF AGREE ON IS THE IDEA OF A PERSISTENT TROUGH SOMEWHERE ACROSS THE WESTERN TWO-THIRDS OF THE COUNTRY. LOCATION AND TIMING OF THE PRIMARY LOBE LET ALONE INDIVIDUAL SHORT-WAVES IS UNCERTAIN... RESULTING IN BROAD BRUSHED 20-30 POPS FOR MOST PERIODS. INSTABILITY THROUGH THE PERIOD IS WEAK...SO EXPECT ANY PRECIP TO BE JUST RAIN SHOWERS. SYNOPTIC REGIME TRANSLATES TO TEMPERATURES STILL 10 TO 15 DEGREES BELOW EARLY-MID MAY NORMALS WITH HIGHS IN THE 50S AND LOWS IN THE MID 30S TO MID 40S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1230 PM CDT WED MAY 7 2014 OVERALL AN OVERCAST PERIOD WITH PERIODS OF SCATTERED SHOWERS. VFR CEILINGS SHOULD GRADUALLY GIVE WAY TO MVFR/IFR CONDITIONS LATER THIS EVENING AS HIGHER LOW-LEVEL MOISTURE ACROSS CENTRAL ND SHIFTS EAST WITH A SFC LOW PRESSURE SYSTEM MOVING INTO SOUTHERN MN. BEST CHANCE FOR RAIN WILL BE LATE AFTERNOON AND EARLY EVENING WITH A POSSIBLE BREAK IN THE ACTION OVERNIGHT. STILL SOME UNCERTAINTY IN RAIN COVERAGE/TIMING...SO WILL NOT BLANKET THE TAF PERIOD IN PERSISTENT RAIN AND INSTEAD UPDATE AS NECESSARY. EASTERLY WINDS WILL SHIFT TO THE NORTH GENERALLY FROM 10 TO 15 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...ROGERS/VOELKER AVIATION...ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 730 AM CDT WED MAY 7 2014 MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 049-054-081230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-WESTERN WALSH- 730 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT BUT RAINFALL AMOUNTS WILL BE ONE HALF INCH OR LESS. RIVER LEVELS ALONG THE RED RIVER WILL BE HIGHER THAN NORMAL FROM FARGO DOWNSTREAM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WILL CONTINUE INTO THURSDAY NIGHT...WITH LOCALLY AN ADDITIONAL HALF INCH OF RAIN POSSIBLE. OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ024-027>032-040-NDZ052-053-081230- HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-SARGENT-RICHLAND- 730 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATER TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM TO OUR SOUTH AND MOVE INTO EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH ISOLATED SEVERE STORMS POSSIBLE. THE THREAT WILL BE LARGE HAIL. THE BEST TIME PERIOD FOR THIS WILL BE AFTER 8 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY WITH SHOWERS THURSDAY NIGHT. AN ISOLATED HAILER OR TWO POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT WED MAY 7 2014
MNZ031-032-072115-
EAST OTTER TAIL MN-WADENA MN-
316 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
SOUTHERN WADENA COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE LAKE...OR 24 MILES
NORTHWEST OF ALEXANDRIA...MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
PARKERS PRAIRIE...HENNING AND ALMORA AROUND 330 PM CDT.
DEER CREEK AROUND 345 PM CDT.
WRIGHTSTOWN AROUND 350 PM CDT.
BLUFFTON AROUND 400 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4636 9477 4636 9514 4621 9514 4610 9542
4610 9556 4624 9573 4659 9518 4638 9473
TIME...MOT...LOC 2016Z 235DEG 27KT 4621 9554
ROGERSThe Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512299, 507150.